Ephedrine and pseudoephedrine share properties with cocaine and with the amphetamines because they: (1) stimulate p-receptors directly, and (2) also cause the increased release of norepinephrine. Chronic exposure to abnormally high levels of circulating catecholamines can damage the heart. This is certainly the case with cocaine and methamphetamine (116,117), but ephe-drine-related cardiomyopathy is an extremely rare occurrence, occurring only in individuals who take massive amounts of drug for prolonged periods of time. Only two papers have ever been published on the subject (118,119).
The two existing reports are uninterpretable, because histological findings were not described in either report, and angiography was not performed, thereby making it impossible to actually establish the diagnosis of cardiomy-opathy.
Similar considerations apply to the relationship (if any) between myocardial infarction and ephedrine use. The report by Cockings and Brown described a 25-year-old drug abuser who injected himself with an unknown amount of cocaine intravenously (120). The only other published reports involved a woman in labor who was receiving other vasoactive drugs (121); and two pseudoephedrine users, one of whom was also taking bupropion, who developed coronary artery spasm (122,123). Three cases of ephedra-related coronary spasm in anesthetized patients have also been reported, but multiple agents were administred in all three cases, and the normal innervation of the coronary arteries was disrupted in two of the cases where a high spinal anesthetic had been administered (121,124). One case of alleged ephedrine-re-lated hypersensitivity myocarditis has been reported (125), but the patient was taking many other herbal supplements, and the responsible agent is not known with certainty. Although there are no reasons why ephedra alkaloids should not cause allergic reactions, the incidence appears to be extremely low.
Although clinical trials or epidemiological studies are lacking, it has been suggested that maternal use of OTC cold medication may result in fetal arrhythmias (126,127), but linkage between ephedrine and isomers and arrhythmia has never been demonstrated. The literature contains one case report (128) describing arrhythmias occurring in a 14-year-old who overdosed on cold medications. The child had taken a total of 3300 mg of caffeine, 825 mg of phenylpropanolamine, and 412 mg of ephedrine. Clearly, large doses of ephedrine, and its enantiomers, are capable of exerting toxicity.
The paucity of peer-reviewed studies describing cardiovascular complication with ephedra alkaloids suggests that few such cases are occurring. This notion is support by the studies of Porta et al., who performed a follow-up study of more than 100,000 persons below age 65 years who filled a total of 243,286 prescriptions for pseudoephedrine. No hospitalizations could be attributed to the drug. There were no admissions within 15 days of filling a prescription for pseudoephedrine for cerebral hemorrhage, thrombotic stroke, or hypertensive crisis. There were a small number of hospitalizations for myocardial infarction, seizures, and neuropsychiatric disorders, but the rate of such admissions among the pseudoephedrine users was close to the expected rate in the population at large.
Was this article helpful?